Nebraska, 2019

High Wind in Nebraska, January 28, 2019

January 28, 2019 · NWS OAX · 30 events in 29 counties and zones

An arctic front moved into the area during the early morning hours of Monday, January 28th. This sent temperatures sharply lower, but also ushered in very strong northwest winds.

Where it happened

Every event with a place to put it; 30 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

An arctic front moved into the area during the early morning hours of Monday, January 28th. This sent temperatures sharply lower, but also ushered in very strong northwest winds. Sustained wind speeds of 30 to 40 mph were common, with gusts up to 50 to 68 mph reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jan 27, 11:50 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Jan 27, 11:50 PM CST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1150 PM CST Sun Jan 27 2019

.UPDATE...
Issued at 842 PM CST Sun Jan 27 2019

Have expanded High Wind Warning to include Interstate 80 from
Lincoln and west. Trends over the last several hourly runs of
mesoscale model output, namely HRRR and RAP, indicate a corridor
of 50kt and greater gust potential tomorrow morning along
Interstate 80 west of Lincoln. Thus prudence suggests warning for
this heavily traveled east-west roadway is warranted given those
model trends and potential resultant impacts.

&&

.SHORT TERM...(Tonight through Wednesday)
Issued at 318 PM CST Sun Jan 27 2019

Strengthening warm air advection helped produce a few light snow
showers across the forecast area late this morning and into the
afternoon.  By 3 PM, temperatures ranged from the mid 40s in western
portions of the forecast area to the upper teens in western Iowa.

An intense shortwave and associated surface low will continue to
travel southeast from the Canadian border and through the Dakotas
this evening. This system will drag a strong arctic front through
the region tonight and into Monday morning.  Winds will become quite
strong, sustained at 20 to 30 kts, with gusts up to 50 kts. Light
precipitation will continue to develop along the front late this
evening. Mainly rain is expected initially, before mixing with and
changing over to snow Monday morning.  While only a few hundredths of
liquid and little to no snow accumulation is expected, any untreated
wet roads and sidewalks will be subject to flash freezing as cold
air funnels into the area. Gusty winds could also create reduced
visibilities with blowing snow, primarily in northeast Nebraska and
western Iowa, where light snow is more likely to continue into early
Monday morning. Otherwise, a few flurries will be possible into
the afternoon hours. Temperatures will continue to fall through
the day on Monday. Highs in the teens and 20s early in the
morning will drop into the single digits and lower teens by the
late afternoon. Temperatures will continue to fall Monday night,
with lows dipping into the single digits across much of the
forecast area.

Bitterly cold polar air will continue to pour into the midwest
Tuesday and Wednesday.  Winds chills Tuesday morning will dip down
to -5 to -20 degrees across northeast Nebraska and western Iowa.
More frigid arctic air will pull wind chills into the -20 to -40
range across the CWA Wednesday morning.

.LONG TERM...(Wednesday night through Sunday)
Issued at 308 PM CST Sun Jan 27 2019

Dangerously cold wind chills will continue to impact the forecast
area through Thursday morning.  A glimmer of hope does arrive late
in the week as the large upper trough shifts east of the region
and a ridge builds to our west. Expect temperatures to warm
slightly Thursday afternoon and continue into the weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1137 PM CST Sun Jan 27 2019

Very strong winds will remain the primary aviation concern. An
arctic cold front is on schedule to sweep through eastern
Nebraska early in the TAF period. Northwest winds will increase
into the 25 to 40kt range with gusts over 50kt likely through at
least 18Z. Only gradual decrease in speeds is expected 18Z to 00Z,
but should settle back into the 15 to 25kt range by or shortly
after 00Z. MVFR cigs will accompany the strong winds much of the
day, and a brief light snow shower could occur as well.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Wind Advisory from 3 AM to noon CST Monday for NEZ045-052-053-
     067-068-078-088>093.

     Wind Chill Watch from Tuesday evening through Thursday morning
     for NEZ011-012-015>018-030>034-042>045-050>053-067-068.

     High Wind Warning until noon CST Monday for NEZ011-012-015>018-
     030>034-042>044-050.

     High Wind Warning from 3 AM to noon CST Monday for NEZ051-065-
     066.

IA...Wind Advisory from 3 AM to noon CST Monday for IAZ055-056-069-
     079-080-090-091.

     Wind Chill Watch from Tuesday evening through Thursday morning
     for IAZ043-055-056-069-079-080-090-091.

     High Wind Warning until noon CST Monday for IAZ043.

&&

UPDATE...Dergan
SHORT TERM...KG
LONG TERM...KG
AVIATION...Dergan
Hazardous weather outlook, Jan 27, 3:38 PM CST, 9 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
338 PM CST Sun Jan 27 2019

IAZ043-NEZ011-012-015>018-030>034-042>044-050-281145-
Monona-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Butler-
338 PM CST Sun Jan 27 2019

This Hazardous Weather Outlook is for portions of west central
Iowa...east central Nebraska and northeast Nebraska.

.DAY ONE...Tonight and Monday

A high wind warning is in effect from midnight tonight until noon
on Monday.

An arctic front will move through the area tonight with northwest
winds increasing to 35 to 45 mph with gusts to 60 mph behind it.
Light rain or a wintry mix will change to light snow with only
minor accumulations. However, rapidly falling temperatures behind
the front could result in a flash-freeze of any untreated road
surfaces. Lowered visibilities will also be possible due to
blowing snow from strong winds during any lingering snow showers.

.DAYS TWO THROUGH SEVEN...Monday night through Sunday

A wind chill watch is in effect for most of eastern Nebraska and
southwest Iowa Tuesday night through Thursday morning.

On Tuesday and Wednesday, a reinforcing surge of polar air will
bring bitter cold to the region. Wind chill values on Tuesday and
Wednesday nights could fall to 20 to 40 below zero.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ055-056-069-079-080-090-091-NEZ045-051>053-065>068-078-088>093-
281145-
Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-Page-
Washington-Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-
Saline-Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
338 PM CST Sun Jan 27 2019

This Hazardous Weather Outlook is for portions of southwest
Iowa...east central Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Monday

A wind advisory is in effect late tonight through Monday morning.

An arctic front will move through the area tonight with light rain
or a wintry mix changing over to light snow. While accumulations
should be minimal, rapidly falling temperatures behind the front
could result in a flash-freeze of any untreated road surfaces.
Additionally, winds will increase from the northwest at 25 to 35
mph with gusts to 40 to 50 mph late tonight into Monday morning.

.DAYS TWO THROUGH SEVEN...Monday night through Sunday

A wind chill watch is in effect for most of eastern Nebraska and
southwest Iowa Tuesday night through Thursday morning.

On Tuesday and Wednesday, a reinforcing surge of polar air will
bring bitter cold to the region. Wind chill values on Tuesday and
Wednesday nights could fall to 15 to 40 below zero.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

30 high wind. Local standard time, as filed.

High Wind, Knox

When
January 28, 1:00 AM CST to 2:00 AM CST
Where
Knox forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
42.637, -97.892 (the zone’s center; the record gives no point)

Winds gusted up to 58 mph.

High Wind, Cedar

When
January 28, 1:00 AM CST to 2:00 AM CST
Where
Cedar forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
42.599, -97.252 (the zone’s center; the record gives no point)

Winds gusted up to 58 mph.

High Wind, Antelope

When
January 28, 1:15 AM CST to 2:15 AM CST
Where
Antelope forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
42.177, -98.067 (the zone’s center; the record gives no point)

Winds gusted up to 58 mph.

High Wind, Pierce

When
January 28, 1:15 AM CST to 2:15 AM CST
Where
Pierce forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
42.264, -97.601 (the zone’s center; the record gives no point)

Winds gusted up to 58 mph.

High Wind, Wayne

When
January 28, 1:35 AM CST to 2:35 AM CST
Where
Wayne forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
AWOS
Coordinates
42.209, -97.119 (the zone’s center; the record gives no point)

Winds gusted up to 58 mph.

High Wind, Madison

When
January 28, 1:45 AM CST to 2:45 AM CST
Where
Madison forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
41.917, -97.601 (the zone’s center; the record gives no point)

Winds gusted up to 61 mph.

High Wind, Stanton

When
January 28, 2:00 AM CST to 3:00 AM CST
Where
Stanton forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
AWOS
Coordinates
41.917, -97.194 (the zone’s center; the record gives no point)

Winds gusted up to 58 mph.

High Wind, Burt

When
January 28, 2:00 AM CST to 3:00 AM CST
Where
Burt forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
41.852, -96.329 (the zone’s center; the record gives no point)

Winds gusted up to 59 mph.

High Wind, Boone

When
January 28, 3:00 AM CST to 4:00 AM CST
Where
Boone forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
41.707, -98.067 (the zone’s center; the record gives no point)

Winds gusted up to 60 mph.

High Wind, Thurston

When
January 28, 3:00 AM CST to 4:00 AM CST
Where
Thurston forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
42.158, -96.544 (the zone’s center; the record gives no point)

Winds gusted up to 58 mph.

High Wind, Seward

When
January 28, 3:00 AM CST to 5:00 AM CST
Where
Seward forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
40.872, -97.139 (the zone’s center; the record gives no point)

Winds gusted up to 58 mph.

High Wind, Washington

When
January 28, 4:00 AM CST to 5:00 AM CST
Where
Washington forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
41.531, -96.222 (the zone’s center; the record gives no point)

Winds gusted up to 58 mph.

High Wind, Cuming

When
January 28, 4:30 AM CST to 5:30 AM CST
Where
Cuming forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
41.916, -96.787 (the zone’s center; the record gives no point)

Winds gusted up to 58 mph.

High Wind, Dodge

When
January 28, 4:30 AM CST to 5:30 AM CST
Where
Dodge forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
41.578, -96.654 (the zone’s center; the record gives no point)

Winds gusted up to 58 mph.

High Wind, Platte

When
January 28, 5:00 AM CST to 6:00 AM CST
Where
Platte forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
41.571, -97.521 (the zone’s center; the record gives no point)

Winds gusted up to 59 mph.

High Wind, Colfax

When
January 28, 5:00 AM CST to 6:00 AM CST
Where
Colfax forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
AWOS
Coordinates
41.574, -97.086 (the zone’s center; the record gives no point)

Winds gusted up to 58 mph.

High Wind, Cass

When
January 28, 5:00 AM CST to 7:00 AM CST
Where
Cass forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
40.910, -96.141 (the zone’s center; the record gives no point)

Winds gusted up to 58 mph.

High Wind, Burt

When
January 28, 5:30 AM CST to 6:30 AM CST
Where
Burt forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
41.852, -96.329 (the zone’s center; the record gives no point)

Winds gusted up to 58 mph.

High Wind, Saunders

When
January 28, 5:30 AM CST to 6:30 AM CST
Where
Saunders forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
41.226, -96.637 (the zone’s center; the record gives no point)

Winds gusted up to 58 mph.

High Wind, Douglas

When
January 28, 5:30 AM CST to 8:00 AM CST
Where
Douglas forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Official NWS Observations
Coordinates
41.295, -96.154 (the zone’s center; the record gives no point)

Winds gusted up to 58 mph. Up to 1000 people were without power due to downed lines.

High Wind, Sarpy

When
January 28, 5:30 AM CST to 8:00 AM CST
Where
Sarpy forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Official NWS Observations
Coordinates
41.113, -96.112 (the zone’s center; the record gives no point)

Winds gusted up to 62 mph. Up to 1000 people were without power due to downed lines.

High Wind, Saline

When
January 28, 5:30 AM CST to 7:00 AM CST
Where
Saline forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
40.524, -97.141 (the zone’s center; the record gives no point)

Winds gusted up to 58 mph.

High Wind, Gage

When
January 28, 5:30 AM CST to 7:30 AM CST
Where
Gage forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
40.262, -96.689 (the zone’s center; the record gives no point)

Winds gusted up to 58 mph.

High Wind, Johnson

When
January 28, 5:30 AM CST to 7:30 AM CST
Where
Johnson forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
40.393, -96.265 (the zone’s center; the record gives no point)

Winds gusted up to 58 mph.

High Wind, Richardson

When
January 28, 5:30 AM CST to 8:30 AM CST
Where
Richardson forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
40.125, -95.717 (the zone’s center; the record gives no point)

Winds gusted up to 60 mph.

High Wind, Lancaster

When
January 28, 6:00 AM CST to 8:00 AM CST
Where
Lancaster forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Official NWS Observations
Coordinates
40.784, -96.688 (the zone’s center; the record gives no point)

Winds gusted up to 67 mph.

High Wind, Otoe

When
January 28, 6:30 AM CST to 7:30 AM CST
Where
Otoe forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
40.649, -96.135 (the zone’s center; the record gives no point)

Winds gusted up to 58 mph.

High Wind, Jefferson

When
January 28, 6:30 AM CST to 8:00 AM CST
Where
Jefferson forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
40.176, -97.143 (the zone’s center; the record gives no point)

Winds gusted up to 58 mph.

High Wind, Nemaha

When
January 28, 6:30 AM CST to 8:30 AM CST
Where
Nemaha forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
40.388, -95.850 (the zone’s center; the record gives no point)

Winds gusted up to 58 mph. A semi was blown over east of Auburn on Highway 136.

High Wind, Pawnee

When
January 28, 7:30 AM CST to 8:30 AM CST
Where
Pawnee forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
40.132, -96.237 (the zone’s center; the record gives no point)

Winds gusted up to 58 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, January 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 794149, 794150, 794148, 794151, 794156, 794153, 794154, 794163, 794152, 794157, 794175, 794164, 794158, 794168, 794159, 794160, 794177, 794161, 794171, 794173, 794174, 794179, 794181, 794182, 794186, 794176, 794178, 794180, 794183, 794185.